Thunderstorm Wind, Livingston
- When
- May 10, 5:00 PM EST
- Where
- Livingston County, 2 mi E of Hartland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.650, -83.717
A few trees were blown down.
A cold front moved through southeast Michigan late in the day on the 10th, producing a few severe storms in the Detroit-Metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front moved through southeast Michigan late in the day on the 10th, producing a few severe storms in the Detroit-Metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 10, 2:29 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 329 PM EDT MON MAY 10 2004 .DISCUSSION... MODELS IN PRETTY GOOD AGREEMENT IN SLIDING SURFACE COLD FRONT INTO FORECAST AREA BY 00Z..INCLUDING ETA NOW AS WELL...AND FRONT CLEARING THE SOUTHERN COUNTIES LATE TONIGHT AND STAYING SOUTH TUESDAY...THEN MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT AS INITIAL PLAINS LOW LIFTS NORTHEAST TOWARD THE NORTHERN LAKES REGION. 500 MB FLOW VEERS TO MORE WEST WITH WEAK SHORTWAVE RIDGING OVERNIGHT HELPING TO PUSH COLD FRONT SOUTH...THEN RIDGE AMPLIFIES A BIT TUESDAY BEFORE RECEDING EAST TUESDAY NIGHT AND WEDNESDAY AND ALLOWING FRONT TO RETURN NORTH. LOW TO MID LEVEL MOISTURE GOOD TONIGHT...ALSO SEEN AS MODEST THETA E RIDGE AHEAD OF COLD FRONT...UNTIL WANING NORTH LATE...BUT SOMEWHAT STUBBORNLY PERSISTING IN FAR SOUTH TUESDAY...QUITE GOOD STILL TUESDAY NIGHT. QUITE ROBUST 850 TO 700 MB OMEGA LIFT DEVELOPING BY EARLY EVENING...WANING OVERNIGHT...LITTLE TO NONE TUESDAY...THEN SLIGHT TUESDAY NIGHT INTO WEDNESDAY. OTHERWISE...MODEST 850 TO 500 MB QVECTOR CONVERGENCE TONIGHT INDICATING LIFT...ALONG WITH SOME 850 TO 700 MB FRONTOGENETICAL FORCING. SURFACE CONVERGENCE QUITE GOOD EARLY TONIGHT OVER SOUTHEAST MI ALONG AND AHEAD OF COLD FRONT...MODEST AGAIN TUESDAY NIGHT WITH RETURNING WARM FRONT. ALSO TONIGHT...DECENT 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING. 300K ISENTROPIC ASCENT ALSO FAVORABLE FOR RAINFALL PRODUCTION TONIGHT AHEAD OF COLD FRONT AND AGAIN TUESDAY NIGHT. ANTICIPATE LIKELY POPS ALL AREAS TONIGHT AHEAD OF COLD FRONT...WITH CHANCE BEHIND IT NORTH LATE TONIGHT. CHANCE POPS TUESDAY BUT ONLY DETROIT TO ANN ARBOR SOUTH...CHANCE TUESDAY NIGHT ENTIRE FORECAST AREA WITH RETURNING WARM FRONT. SEVERE THUNDERSTORMS EARLY TONIGHT STILL SEEN AS POSSIBLE. FOR A CHANGE...NOW DEALING PRIMARILY WITH SURFACE BASED INSTABILITY TONIGHT...WITH MODEL LIFTED INDICES EARLY MINUS 5 TO MINUS 7 AND CAPES 1000 TO 2000 JOULES WITH K INDICES JUICING UP INTO THE MID 30S AND 850 TO 700 MB LAPSE RATES 7 TO 8 DEGREES C/KM INTO THIS EVENING...STABILIZING AIR MASS OVERNIGHT. MODIFYING SPECIAL 18Z SOUNDING FOR LOWER 80S TEMPERATURE AND LOWER 60S DEW POINT YIELDS 2500 JOULES...NO CONVECTIVE INHIBITION. CELLS STARTING TO BLOSSOM ON RADAR AS OF THIS WRITING. LATER PERIODS... MODELS DO SHOW CONSENSUS IN PREVAILING SOUTHWEST FLOW AT 500 MB THROUGH THE WEEKEND...AS WESTERN TROUGH SLOWLY ADVANCES TO THE EAST...THOUGH EASTERN RIDGE DOES SOMEWHAT BREAK DOWN DURING THE WEEKEND. AT THE SURFACE...WARM SECTOR SOUTH TO SOUTHWEST FLOW PREVAILS AHEAD OF INCOMING COLD FRONT...WITH ACTUALLY PRETTY GOOD MODEL CONSENSUS SHOWING THIS FRONT INTO THE FORECAST AREA BY SATURDAY MORNING...THEN HIGH PRESSURE MOVING IN SATURDAY NIGHT. THEREAFTER...ETAXX...AS COMPARED TO GFS...DOES PORTRAY ENOUGH WAVING ON THE FRONT SOUTH OF THE GREAT LAKES BY SUNDAY TO BULGE RAIN CHANCE BACK NORTH INTO SOUTHEAST MI...BUT FOR NOW PREFER THE DRIER GFS WITH HIGH PRESSURE MORE FIRMLY ANCHORED OVERHEAD. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 446 PM EDT MON MAY 10 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-111100- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 446 PM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS EARLY THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. ONCE AGAIN...THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WITH THE RAINFALL OVER THE WEEKEND...LOCALIZED FLOODING WILL BE POSSIBLE IN SOME OF THE HEAVIER THUNDERSTORMS. THE SEVERE WEATHER POTENTIAL WILL END BY AROUND 9 PM ALONG AND NORTH OF INTERSTATE 69...AND WILL END SOUTH OF THAT LINE BY MIDNIGHT. THUNDERSTORMS...NON SEVERE...WILL LINGER IN THE NORTH UNTIL 2 AM...AND PERSIST THROUGH THE NIGHT IN THE SOUTH. THUNDERSTORMS IN THE NORTH WILL MOVE EAST AROUND 25 MPH...WHILE THOSE IN THE SOUTH WILL TRACK NORTHEAST AROUND 25 MPH. THE THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS SOUTHEAST MICHIGAN TONIGHT. VERY WARM AND MOIST AIR OVER SOUTHEAST MICHIGAN WILL PROVIDE QUITE A BIT OF INSTABILITY TO GENERATE STRONG AND SEVERE THUNDERSTORMS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY ALONG AND SOUTH OF INTERSTATE 94...AS THE FRONT WILL HOVER SOUTH OF THE MICHIGAN BORDER. THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTHEAST MICHIGAN TUESDAY NIGHT...AS THE FRONT RETURNS NORTH AS A WARM FRONT...WITH STILL MORE THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT. AT THIS TIME...NONE OF THESE THUNDERSTORMS IS EXPECTED TO BE SEVERE. FINALLY...THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY INTO SATURDAY...IN WARM AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. DWD
The Detroit radar (KDTX), 21 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
A few trees were blown down.
A few small trees were blown down.
Measured 78 mph wind gust, which pushed over empty rail cars.
Numerous trees were blown down.
A car port was blown off a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399337, 5399338, 5399339, 5399341, 5399340, 5399342, 5399343, 5399344.